Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 203, NWS Mobile, AL

August 14, 2017Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 2017, 4:38 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 4:38 PM CDT (21:38 UTC)
Expired
Aug 14, 2017, 5:30 PM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 90 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS54 KMOB 142138
SVRMOB
ALC013-041-142230-
/O.NEW.KMOB.SV.W.0203.170814T2138Z-170814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
438 PM CDT MON AUG 14 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern Butler County in south central Alabama...
  Crenshaw County in south central Alabama...

* Until 530 PM CDT

* At 437 PM CDT, a cluster of severe thunderstorms was located near 
  Greenville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenville, Luverne, Rutledge, Petrey, Highland Home and Lapine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 8664 3194 8674 3196 8668 3196 8641
      3203 8641 3204 8640 3205 8640 3205 8630
      3197 8630 3197 8620 3196 8618 3189 8617
      3183 8618 3181 8620 3179 8620 3179 8615
      3168 8615
TIME...MOT...LOC 2137Z 238DEG 38KT 3179 8654 

HAIL...1.00IN
WIND...60MPH
 
$$

Butts
2 follow-up statements
239 
WWUS54 KMOB 142212
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
512 PM CDT MON AUG 14 2017

ALC013-142220-
/O.CAN.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Butler AL-
512 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened over Butler 
County. Therefore, the warning has been cancelled. Heavy rain and 
gusty winds around 30 mph will continue through 6 pm.

Additional statements will be issued as conditions warrant.

LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
      3183 8645 3184 8644 3186 8645 3196 8645
      3196 8641 3197 8640 3205 8640 3205 8630
      3197 8630 3196 8618 3189 8617 3183 8618
      3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2210Z 249DEG 19KT 3184 8642 3175 8637 3165 8634 

$$

ALC041-142230-
/O.CON.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Crenshaw AL-
512 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CRENSHAW COUNTY...

At 510 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Highland Home to near Rutledge to
6 miles southwest of Luverne, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Luverne, Rutledge, Petrey, Highland Home and Lapine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
      3183 8645 3184 8644 3186 8645 3196 8645
      3196 8641 3197 8640 3205 8640 3205 8630
      3197 8630 3196 8618 3189 8617 3183 8618
      3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2210Z 249DEG 19KT 3184 8642 3175 8637 3165 8634 

HAIL...0.75IN
WIND...60MPH
 
$$

Butts
003 
WWUS54 KMOB 142227
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
527 PM CDT MON AUG 14 2017

ALC041-142237-
/O.EXP.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Crenshaw AL-
527 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CRENSHAW COUNTY WILL EXPIRE AT
530 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.

Additional statements will be issued as conditions warrant.

LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
      3183 8645 3184 8644 3186 8645 3196 8645
      3196 8641 3197 8640 3205 8640 3205 8630
      3197 8630 3196 8618 3189 8617 3183 8618
      3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2227Z 238DEG 38KT 3192 8628 3183 8623 3173 8620 

$$

Butts

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:53 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 14, 3:53 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
353 PM CDT Mon Aug 14 2017

.NEAR TERM /Now Through Tuesday/...

Synopsis: Widespread Max Apparent temperatures above 102 degrees
are expected Tomorrow prior to scattered heavy rain and
thunderstorms in the afternoon hours.

Southern Alabama and the Gulf Coast is on the tail-end influence
of a shortwave moving from eastern Oklahoma to northern Alabama
today. This shortwave may help to contribute to the overall
convection in our northeastern counties in the early evening hours
today, while the seabreeze front and diurnal heating is the main
source of lift and buoyancy for the ongoing convection now until
this evening. Showers and thunderstorms are expected to die down
late this evening but should leave some residual cloud cover
overnight.

Tuesday day looks to be a similarly unstable environment with
convection possibly initiating in the late morning hours. Model
soundings show healthy surface to 3km lapse rates greater than 7.5
C/km which should allow for unabated convection by mid-day. Though
the severe threat is minimal, storms will have access to between
2000-3000 J/kg CAPE, a deep warm cloud layer of approx. 16kft, and
2" PWATS near the 75% moving average. These metrics reiterate the
notion that once storms do develop they will be able to produce
heavy to violent rainfall rates and promote excessive lightning.
The surface ridge building into the southeastern Gulf will help
continue the west to southwest wind flow into mid week.
Temperatures remain near seasonal averages with max temperatures
in the low 90s and minimum temperatures in the mid-70s. 17/DJ

.SHORT TERM /Tuesday night Through Thursday night/...The upper
ridge of high pressure extending from the western Atlantic
westward over the northern Gulf of Mexico will lift northward and
evolve into a closed high pressure area over the region midweek.
The upper closed high pressure area will then begin to slowly
retrograde westward through the reaminder of the short term. A
very moist airmass will remain in place across our forecast area
through the short term, with precipitable water values mainly
between 2.0 and 2.25 inches. Meanwhile, a surface high pressure
ridge extending from the western Atlantic across the Florida
peninsula and into the Gulf of Mexico will remain intact,
resulting in a light southwesterly wind flow during the day, and
mainly a light and variable wind flow at night.

The combination of decreasing daytime stability, a northward
moving seabreeze, and weak upper level perturbations rotating
around the upper high pressure area, will result in scattered to
numerous daytime showers and thunderstorms through the short term.
Isolated to low-end scattered early evening showers and storms
will dissipate overnight. Some of the afternoon and early evening
storms could become strong, and be capable of producing gusty
surface winds, torrential downpours, and frequent lightning.

High temperatures will continue to be in the lower 90s inland
areas each day, with upper 80s at the beaches. Lows each morning
will continue to be in the lower to mid 70s inland areas, with
upper 70s along the beaches. /22

.LONG TERM /Friday Through Monday/...The surface ridge extending
from the western Atlantic across the Florida peninsula and into
the Gulf of Mexico will shift northward across the southeast
states, allowing the southwesterly wind flow to shift to a
southeasterly flow over the weekend. The upper high pressure area
centered over the northwest Gulf of Mexico coastline will continue
to retrograde westward over the southern plains by late in the
week, while an upper level trough develops over the eastern
conus and a mid/upper level easterly wave moves west over the
gulf. The deep moisture however will not be going way anytime
soon, with precipitable water values continuing to range from 2.1
to 2.25 inches through Saturday, finally followed by a slight
decrease early next week. Expect scattered showers and
thunderstorms during the daytime hours each day through Monday,
followed by isolated to low-end scattered evening showers and
storms dissipating overnight. High temperatures will continue to
reach the lower 90s inland areas each day, with upper 80s at the
beaches. Lows each morning will continue to be in the lower to mid
70s inland areas, with upper 70s along the beaches. /22

&&

.MARINE...Surface high pressure builds into the southeastern Gulf
during the week promoting a general west to southwest wind flow.
Highest winds should remain near shore between 10-15kts with some
higher gusts under isolated thunderstorms. Best chances for
isolated thunderstorms remains in the overnight hours prior to
sunrise. Waves are expected to remain between 1 and 2 feet through
the period. DJ/17

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  89  76  91 /  30  60  20  50
Pensacola   78  89  78  90 /  30  60  20  50
Destin      80  89  80  90 /  30  60  20  40
Evergreen   75  92  75  92 /  30  70  20  60
Waynesboro  74  91  75  92 /  30  70  20  50
Camden      75  91  75  92 /  30  70  20  50
Crestview   75  91  75  93 /  30  70  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 14, 5:09 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Mobile AL
509 AM CDT Mon Aug 14 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-151015-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
509 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat indices will range from 102 to 106 degrees today.

Scattered to numerous showers and thunderstorms will develop
across the region through this afternoon. The stronger storms that
develop will be capable of producing torrential downpours, which
could result in localized flooding of urban and low lying areas.
Frequent cloud to ground lightning strikes and brief strong and
gusty winds will also accompany the stronger storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices are expected to range from 102 to 107 degrees
throughout the week.

Periods of very heavy rain...frequent cloud to ground lightning
and gusty straight line winds will be possible with the stronger
thunderstorms throughout the week. Torrential downpours could result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-151015-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
509 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms throughout the week.

In the hours before

Special weather statement, Aug 14, 2:23 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
223 PM CDT MON AUG 14 2017

ALZ264-FLZ201>204-142000-
Baldwin Central AL-Escambia Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
223 PM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN...NORTHWESTERN SANTA ROSA AND CENTRAL ESCAMBIA
COUNTIES UNTIL 300 PM CDT...

At 223 PM CDT, the strong thunderstorm was located near Gonzalez,
moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gonzalez, Pace, Molino, Floridatown and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3072 8755 3087 8718 3061 8707 3053 8729
TIME...MOT...LOC 1923Z 142DEG 10KT 3065 8727
Special weather statement, Aug 14, 2:32 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT MON AUG 14 2017

ALZ053-055-059-262-142000-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-
232 PM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...SOUTHEASTERN CLARKE AND
NORTHWESTERN ESCAMBIA COUNTIES UNTIL 300 PM CDT...

At 232 PM CDT, the strong thunderstorm was located 11 miles west of
Uriah, or 19 miles northwest of Atmore, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3114 8763 3124 8781 3147 8770 3132 8744
TIME...MOT...LOC 1932Z 212DEG 9KT 3126 8768
Special weather statement, Aug 14, 3:31 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
331 PM CDT MON AUG 14 2017

ALZ261-262-264-142115-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
331 PM CDT MON AUG 14 2017

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES UNTIL 415 PM
CDT...

At 330 PM CDT, clusters of strong thunderstorm were located over I65
And AL 225, or near Bay Minette, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Spanish Fort, Stockton and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3066 8793 3108 8796 3125 8765 3124 8764
      3124 8762 3090 8763
TIME...MOT...LOC 2030Z 222DEG 16KT 3095 8783
Special weather statement, Aug 14, 3:41 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
341 PM CDT MON AUG 14 2017

ALZ054-142115-
Wilcox AL-
341 PM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WILCOX COUNTY UNTIL 415 PM CDT...

At 341 PM CDT, the strong thunderstorm was located over Pine Hill, or
8 miles east of Thomasville, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Camden, Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 8723 3209 8721 3185 8722 3184 8762
      3187 8762 3188 8763 3188 8765 3200 8766
      3200 8763 3201 8762 3211 8762 3211 8724
TIME...MOT...LOC 2041Z 267DEG 21KT 3194 8759

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:32 PM CDTSpecial Weather StatementMOBMonroe28 min
Aug 14, 3:31 PM CDTSpecial Weather StatementMOBBaldwin44 min
Aug 14, 3:41 PM CDTSpecial Weather StatementMOBWilcox34 min
Aug 14, 4:32 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Aug 14, 4:49 PM CDTSpecial Weather StatementMOBMobile56 min
Aug 14, 5:07 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 14, 5:44 PM CDTSpecial Weather StatementMOBMobile46 min
Aug 14, 6:08 PM CDTAreal Flood AdvisoryMOBMobile112 min
Aug 14, 6:58 PM CDTSpecial Weather StatementMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.